Skip to content

Children's Health

Experts Caution Parents on Proper Use of Tylenol-Like Drugs

Font Size
A
A
A

WebMD Health News
Reviewed by Gary D. Vogin, MD

Oct. 1, 2001 -- Acetaminophen -- best known as Tylenol -- is widely used to treat fevers and pain in children, but now experts in the field are trying to raise awareness of the potential dangers of this drug.

Aspirin is dangerous in children with a fever because it can cause a severe medical problem known as Reye's syndrome -- liver failure, pressure on the brain, and potentially coma and death. Therefore, pediatricians recommend acetaminophen for fever.

Taking too much acetaminophen, which is in many over-the-counter drugs, can in mild cases cause nausea, appetite loss, and vomiting. In severe cases, though, overdose can cause damage to the liver, potentially leading to the need for a liver transplant or even death. Although such an overdose is more common in adults, this can also be a devastating side effect of the medicine in children.

Therefore, in the Oct. 4 issue of Pediatrics, the American Academy of Pediatrics is offering advice to doctors and parents on how they can best prevent this rare but devastating effect of acetaminophen.

  • Discuss the appropriate use of acetaminophen for pain and fever at every child's checkup;
  • Parents should receive specific instruction on the proper use of acetaminophen, including correct dose, strength, and how long and how often to give it to their children;
  • Avoid the use of rectal acetaminophen unless told by your child's doctor that it is OK;
  • Don't fall victim to the misconception that "more is better" when it comes to acetaminophen, or any over-the-counter medication;
  • Be careful when using different over-the-counter medicines since many different types actually contain acetaminophen. Using more than one of these medicines at the same time will increase the danger. Look for "acetaminophen" on the ingredients label;
  • Tell your pharmacist if your child is taking acetaminophen when getting a new prescription filled since drug interactions can worsen the liver effects of the drug;
  • Watch your children very carefully when taking their medicine to be sure they do not take too much;
  • If your child's fever lasts a long time then make sure to contact the doctor to see if you should change to some other medicine, such as Advil or ibuprofen, or use another nondrug method, such as tepid water sponge bathing -- although the benefits and dangers of this are very controversial.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool